January 17, 2022

Seizure medication side effects: what to do about them?

Lifestyle & Wellness

Seizure medication side effects can be very unpleasant. Learn about anti-seizure medication seizure effects and what to do about them

Have you recently started taking anti-epilepsy drugs (AEDs) and noticed medication side effects? Epilepsy medication side effects are very common - studies suggest that almost 60% of people on AED’s experience at least one side effect.

Here’s what you need to know about seizure medication side effects. 

A man experiencing seizure medication side effects

What are seizure medication side effects?

Medication side effects are any kind of additional - and usually unwanted - effects of a medicine. With AEDs, the medication may bring your seizures under control, but they could also cause unpleasant feelings and physical symptoms.

There are many types of AED. Each of them works in different ways - and they all have different side effects. To find out about the specific side effects of your AED, read the leaflet that comes in the packet.  

Some of the more common seizure medication side effects include:

  • Feeling tired and drowsy
  • Feeling agitated (nervous or jumpy)
  • Headaches
  • Nausea (feeling like you're going to be sick)
  • Shaking and tremors
  • Hypersensitivity (being strongly affected by noise or light)
  • Hair loss
  • Weight gain
  • Mood changes, including low mood
  • Rashes
  • Swollen gums

There are many other possible epilepsy medication side effects which will be listed in the packaging of your AED. It’s also important to be aware that some side effects are ‘idiosyncratic’ - which means they’re unique to you.

How long do anti-seizure medication side effects last?

Oftentimes, seizure medication side effects will pass away on their own in a few weeks or months. Your body might just need to adjust to the medication. Eventually you will start feeling like yourself again.

That said, there are some chronic (long-lasting) side effects which you may notice over time. Monitoring these, and talking about them with your doctor, is important.

Dangerous seizure medication side effects

Most medication side effects are simply unpleasant or irritating and will go away on their own.

However, certain epilepsy medication side effects could be serious. If you notice that you have developed a rash somewhere on your body (usually within a couple of weeks of starting a new AED), it could mean you have developed an allergic reaction. If you continue taking the drug, it may have serious health consequences. Contact your epilepsy specialist immediately if you get a rash. 

There is also a small risk of liver or kidney damage associated with some AEDs. Your doctor will do blood tests to make sure they’re not causing any problems.

Side effects and quality of life

Most seizure medicine side effects will not seriously affect your health. All the same, they can be very inconvenient or unpleasant. For example:

  • Some AEDs can cause weight gain which can be distressing.
  • Another common epilepsy medication side effect is drowsiness. This can be extremely inconvenient if you need to focus at work, college or school.
  • They may also cause hair loss or a loss of sexual desire.

While not life-threatening, these side effects can affect your quality of life. You should talk to your doctor if you notice them.

Special cases with AED side effects

There are certain situations where it is very important to be aware of seizure medication side effects:

  • Pregnancy: If you are planning to become pregnant, you should talk to your doctor.  Because some types of anti-seizure medication may affect the baby’s health.
  • Babies and young children: They may be unable to tell parents about any unpleasant feelings they are having. Special care should be taken to monitor their behavior and symptoms.
  • People with learning difficulties: People with learning difficulties may also struggle to describe side effects. Carers should actively monitor for any changes.

Can you stop taking seizure medication because of side effects?

There is no doubt that medication side effects are unpleasant. However, you should not stop taking your medication unless told to by your doctor. There is a high risk of breakthrough seizures when you stop taking AEDs.

Learn more: What is drug resistant epilepsy?

What can your doctor do about seizure medication side effects?

If you notice you're having anti-seizure medication side effects, your doctor might try a range of strategies:

  • Reducing dosage: Sometimes side effects happen because there is simply too much of the AED in your system - reducing the dosage can help.
  • Stopping polytherapy: Polytherapy is when you take more than one kind of anti-seizure medication (as well as other medicines). Going on to monotherapy (where you just take one), can bring side effects under control.
  • Changing rhythm: You might be experiencing side effects because you take your AEDs once per day. This causes a spike of the medicine in your bloodstream. Your doctor may suggest taking smaller doses spread over the course of the day.
  • Trying a different drug: It may also be helpful to simply try a different AED. Newer generations of AED often have fewer side effects.

It can also be helpful to monitor your medication side effects so you can talk about them with your doctor. You can use the Epsy App to keep a log of this.. 

Managing epilepsy medication side effects

Although seizure medication side effects can be very unpleasant, they do often pass on their own as your body adjusts. Rather than stopping taking seizure medication, it's always best to talk to your doctor about the side effects you're experiencing. Working together, you can develop a plan to manage them.